Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
23 (
1
); 80-81
doi:
10.4103/0971-4065.107222

Benzene hexachloride poisoning with rhabdomyolysis and acute kidney injury

Department of Nephrology and Clinical Transplantation, Institute of Kidney Diseases and Research Center, Dr. HL Trivedi Institute of Transplantation Sciences [IKDRC-ITS], Ahmedabad, Gujarat, India
Department of Pathology, Laboratory Medicine, Transfusion Services and Immunohematology, IKDRC-ITS, Ahmedabad, Gujarat, India
Address for correspondence: Dr. Pankaj R. Shah, Department of Nephrology and Clinical Transplantation, Institute of Kidney Diseases and Research Centre [IKDRC]- Dr. H L Trivedi Institute of Transplantation Sciences [ITS], Civil Hospital Campus, Asarwa, Ahmedabad - 380 016, Gujarat, India. E-mail: drpankajrshah@yahoo.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

A 21-year-old male was referred to our hospital for evaluation and management of renal failure. He presented with oliguria, dark color of urine, pedal edema, and muscular pain since 2 days. He had a history of ingestion of insecticidal liquid containing gamma benzene hexachloride (BHC) with a suicidal intention 3 days back. He had received gastric lavage and supportive treatment in the form of fluids at a primary care center. At the time of admission his blood pressure was 120/80 mmHg, pulse rate 90/min, respiratory rate was 24/min, and urine showed dipstick-positive proteinuria (3+) with myoglobinuria. He had tenderness of muscles (more in lower limbs) with normal tendon reflexes and altered mentation. Hematological parameters (total leukocytes 10,500/mm3, platelets 1.9 lac/mm3, hemoglobin 11.7 g/dL) and liver function tests were normal except for a mild elevation in aspartate aminotransferase (AST 94 U/L) without any evidence of hemolysis. The presence of metabolic acidosis (pH 7.18, HCO3-9) and rise in creatinine from 0.9 to 3.1 mg/dL prompted us to initiate him on hemodialysis. Additional evaluation revealed total serum creatine phosphokinase (CPK) of 2890 U/L (range: 20-230 U/L), lactate dehydrogenase of 360 U/L, and a rise in potassium to 6.3 mEq/L. Immunological tests like complement levels (C3), anti-nuclear antibodies, and anti-neutrophilic antibodies were unremarkable. A clinical diagnosis of BHC-induced rhabdomyolysis leading to acute kidney injury (AKI) was made. Though myoglobinuria ceased over the next 3 days and total CPK decreased to 146 U/L by the end of 1 week, he required hemodialysis on alternate days for 1 week. After 2 weeks of hospitalization and supportive care, there was a gradual improvement in urine output, and a declining trend was noticed in creatinine. Similarly, his muscular tenderness gradually improved with the disappearance of uremic symptoms and creatinine decreased to 1.2 mg/dL on the 21st day.

Poisoning caused by industrial chemicals is an important cause of community-acquired AKI in Asia.[12] Our case demonstrates AKI associated with ingestion of BHC which is very unusual. BHC is an organochlorine insecticide and acute poisoning usually leads to features of neurotoxicity like altered mentation and seizures. Other features like liver dysfunction, metabolic acidosis, and hematological and gastrointestinal toxicities have occasionally been described.[3] BHC is known to be nephrotoxic as per reports of experimental animal models,[45] but reports of renal involvement in humans with myoglobinuria have not been convincingly reported in the literature. Development of muscle necrosis and AKI have been reported only in one case in 1977.[6] Rhabdomyolysis is a life-threatening condition resulting from the breakdown of skeletal muscles and commonly occurs with trauma, burns, viral infections, polymyositis, convulsions, exertion, ischemia, alcohol abuse, and various toxins.[78] Other causes of myoglobinuria were safely excluded in our patient as per clinical history and temporal ingestion of BHC leading to acute presentation suggesting its etiological role. The role of dehydration and sepsis leading to AKI was ruled out in our case. Though the exact mechanism cannot be determined, generation of free radical-related oxidative damage in skeletal muscles and renal tubular cells may lead to renal toxicity.

References

  1. , , . Community-acquired acute kidney injury in Asia. Semin Nephrol. 2008;28:330-47.
    [Google Scholar]
  2. , , . Nephropathy associated with animal, plant, and chemical toxins in the tropics. Semin Nephrol. 2003;23:49-65.
    [Google Scholar]
  3. , , , . Lindane toxicity: A comprehensive review of the medical literature. Pediatr Dermatol. 2012;29:141-6.
    [Google Scholar]
  4. , , . The effects of lindane and linuron on calcium metabolism, bone morphometry and the kidney in rats. Toxicology. 1990;60:99-107.
    [Google Scholar]
  5. , , . Lindane induces nephropathy and renal accumulation of alpha 2u-globulin in male but not in female fischer 344 rats or male NBR rats. Toxicol Lett. 1990;53:179-81.
    [Google Scholar]
  6. , , . Acute lindane poisoning with development of muscle necrosis. Can Med Assoc J. 1977;117:1050-4.
    [Google Scholar]
  7. , , , . Rhabdomyolysis and acute kidney injury. N Engl J Med. 2009;361:62-72.
    [Google Scholar]
  8. , , , , , , . Acute renal failure due to nontraumatic rhabdomyolysis following binge drinking. Ren Fail. 1999;21:545-9.
    [Google Scholar]

    Fulltext Views
    66

    PDF downloads
    38
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections